Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

On the convergence rate of a modified Fourier series


Author: Sheehan Olver
Journal: Math. Comp. 78 (2009), 1629-1645
MSC (2000): Primary 42A20
DOI: https://doi.org/10.1090/S0025-5718-09-02204-2
Published electronically: February 18, 2009
MathSciNet review: 2501067
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The rate of convergence for an orthogonal series that is a minor modification of the Fourier series is proved. This series converges pointwise at a faster rate than the Fourier series for nonperiodic functions. We present the error as an asymptotic expansion, where the lowest term in this expansion is of asymptotic order two. Subtracting out the terms from this expansion allows us to increase the order of convergence, though the terms of this expansion depend on derivatives. Alternatively, we can employ extrapolation methods which achieve higher convergence rates using only the coefficients of the series. We also present a method for the efficient computation of the coefficients in the series.


References [Enhancements On Off] (What's this?)

  • 1. Abramowitz, M., Stegun, I., Handbook of Mathematical Functions with Formulas, Graphs, and Mathematical Tables, National Bureau of Standards Appl. Math. Series, #55, U.S. Govt. Printing Office, Washington, D.C., 1964. MR 0167642 (29:4914)
  • 2. Aksenov, S., Savageau, M.A., Jentschura, U.D., Becher, J., Soff, G., Mohr, P.J., Application of the combined nonlinear-condensation transformation to problems in statistical analysis and theoretical physics, Comp. Phys. Comm., 150 (2003) 1-20.
  • 3. Boyd, J.P., Trouble with Gegenbauer reconstruction for defeating Gibbs' phenomenon: Runge phenomenon in the diagonal limit of Gegenbauer polynomial approximations, J. Comput. Physics, 204 (2005) 253-264. MR 2121910 (2005m:65005)
  • 4. Filon, L.N.G., On a quadrature formula for trigonometric integrals, Proc. Roy. Soc. Edinburgh 49 (1928) 38-47.
  • 5. Gottlieb, D., Shu, C.-W., On the Gibbs phenomenon and its resolution, SIAM Review 39 (1997) 644-668. MR 1491051 (98m:42002)
  • 6. Huybrechs, D., Vandewalle, S., On the evaluation of highly oscillatory integrals by analytic continuation, SIAM J. Numer. Anal. 44 (2006) 1026-1048. MR 2231854 (2007d:41033)
  • 7. Iserles, A., Nørsett, S.P., From high oscillation to rapid approximation II: Expansions in polyharmonic eigenfunctions, DAMTP Tech. Rep. NA2006/07.
  • 8. Iserles, A., Nørsett, S.P., From high oscillation to rapid approximation I: Modified Fourier expansions, IMA J. Numer. Anal. 28 (2008), 862-887. MR 2457350
  • 9. Iserles, A., Nørsett, S.P., Efficient quadrature of highly oscillatory integrals using derivatives, Proceedings Royal Soc. A. 461 (2005) 1383-1399. MR 2147752 (2006b:65030)
  • 10. Krein, M. G., On a special class of differential operators, Doklady AN USSR 2 (1935), 345-349.
  • 11. Levin, D., Procedures for computing one and two-dimensional integrals of functions with rapid irregular oscillations, Math. Comp. 38 (1982), no. 158, 531-538. MR 645668 (83a:65023)
  • 12. Olver, F.W.J., Asymptotics and Special Functions, Academic Press, New York, 1974. MR 0435697 (55:8655)
  • 13. Olver, S.; Moment-free numerical integration of highly oscillatory functions, IMA J. Numer. Anal. 26 (2006) 213-227. MR 2218631 (2006k:65064)
  • 14. Powell, M.J.D., Approximation Theory and Methods, Cambridge University Press, Cambridge, 1981. MR 604014 (82f:41001)
  • 15. Srivastava, H.M., Choi, J., Series associated with the zeta and related functions, Kluwer Academic Publishers, Dordrecht, The Netherlands, 2001. MR 1849375 (2003a:11107)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 42A20

Retrieve articles in all journals with MSC (2000): 42A20


Additional Information

Sheehan Olver
Affiliation: Oxford University Computing Laboratory, Wolfson Building, Parks Road, Oxford, United Kingdom
Email: sheehan.olver@sjc.ox.ac.uk

DOI: https://doi.org/10.1090/S0025-5718-09-02204-2
Keywords: Orthogonal series, function approximation, oscillatory quadrature.
Received by editor(s): April 22, 2008
Published electronically: February 18, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society